Kansas, 2021

Flash Flooding and Hail in Kansas, May 27, 2021

May 27, 2021 · NWS EAX · 9 events in 2 counties and zones

On the morning of May 27 a line of storms moved through northeast Kansas, producing some damaging winds, along with some minor flash flooding. In the afternoon the clouds cleared out, and a second round of severe thunderstorms formed, this time bringing some large hail, along with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of May 27 a line of storms moved through northeast Kansas, producing some damaging winds, along with some minor flash flooding. In the afternoon the clouds cleared out, and a second round of severe thunderstorms formed, this time bringing some large hail, along with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 1:28 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 27, 1:28 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT Thu May 27 2021

.Discussion...
Issued at 220 PM CDT THU MAY 27 2021

Key messages:

- Scattered showers and thunderstorms are likely to develop again
  this afternoon. A few storms could be strong to severe, with
  wind gusts up to 60 mph and hail up to the size of half dollars
  being the primary threats.

- Localized moderate to heavy rainfall will be possible with these
  storms. A flash flood watch is in effect until 7 pm for areas
  south and southeast of the KC metro where up to 3 inches of rain
  fell earlier today.

- Much cooler than normal temperatures will persist through the
  holiday weekend and into the first few days of June.

Discussion:

The cold front is currently draped across northwest MO into
northeastern KS and slowly making its way to the southeast.
Towering cumulus and showers are beginning to develop along and
ahead of this cold front, with scattered thunderstorms expected to
develop by around 3 to 4 pm and move to the southeast through the
remainder of the afternoon and early evening hours. Some clearing
behind this mornings convection has allowed for some modest
destabilization to occur, so a few storms could be strong to
perhaps marginally severe, with strong wind gusts up to 60 mph and
hail up to the size of half dollars being the primary threats.
Localized moderate to heavy rainfall will also be possible, and a
flash flood watch is in effect through 7 pm tonight for areas
south and southeast of the KC metro where up to 3 to even 4 inches
of rain fell earlier today.

Showers and storms should completely exit the region by late
evening, with low level stratus hanging through the overnight
period and low temperatures in the upper 40s to low 50s. Cloud
cover and cold air advection behind the cold front will lead to a
chilly Friday, with highs only expected to reach the mid 50s to
around 60 degrees. The record low high for KC for Friday's date
is 59 degrees, so that could potentially be threatened tomorrow
(forecast high as of now is 60 degrees).

Temperatures will warm a bit as we head into the holiday weekend,
although remaining below climatological normals, with highs
warming into the mid to upper 60s for Saturday through Monday.

A weak mid level impulse moves into the area Monday into Tuesday,
which will reintroduce chances for showers. Instability looks
marginal to nonexistent, so thunderstorms are not expected at this
time. As we enter into June and meteorological summer, high
temperatures will still only warm into the low 70s.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1248 PM CDT THU MAY 27 2021

Currently VFR at all terminals with some isolated showers in the
vicinity of the terminals. Winds have turned back to southeasterly
at all terminals except for STJ. Another round of scattered to
perhaps even widespread showers and thunderstorms are expected to
develop along and ahead of the approaching cold front this
afternoon, with the most likely time frame for these occurring between
20z and 23z (19z and 22z at STJ). Periods of lowered VSBY, heavy
rain, frequent lightning, gusty winds, and hail may be possible at
the terminals if impacted by a storm. Winds will shift to
northwesterly after the passage of the cold front. CIGs are
expected to lower to MVFR by around 10z Friday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ057-060.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ043>045-053-
     054.

&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, May 27, 2:43 AM CST, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
343 AM CDT Thu May 27 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
343 AM CDT Thu May 27 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Early morning storms are expected to move through the area producing
gusty winds and brief heavy rain. Additional storms are possible
this afternoon. Some of these storms may be strong to severe
producing wind gusts to 65 mph, large hail, locally heavy rainfall
and perhaps a tornado. The severe threat is expected to quickly
diminish towards sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected Friday night into the weekend.
Temperatures may fall into the upper 30s Friday night near the Iowa
Missouri border leading to areas of patchy frost.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 27, 3:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
408 PM CDT Thu May 27 2021

KSZ104-MOZ028-272145-
Wyandotte KS-Platte MO-
408 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE AND SOUTHEASTERN PLATTE
COUNTIES UNTIL 445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonner Springs, Parkville, Edwardsville, Riverside, Kansas City
Kansas, Kansas City, Northmoor, Houston Lake, Wolcott, Pomeroy,
Muncie, Beverly Hills, Maywood and Piper.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 29 between mile markers 3 and 5.
 Interstate 635 between mile markers 3 and 12.
 Interstate 435 between mile markers 11 and 20.
 Kansas Turnpike between mile markers 223 and 226.

LAT...LON 3918 9490 3921 9460 3907 9461 3909 9491
TIME...MOT...LOC 2108Z 269DEG 20KT 3914 9487

Blair
Special weather statement, May 27, 3:50 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
450 PM CDT Thu May 27 2021

MOZ029-272230-
Clay MO-
450 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLAY COUNTY UNTIL
530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Liberty, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Liberty, Excelsior Springs, Missouri City, Mosby and
Prathersville.

This includes Interstate 35 in Missouri between mile markers 16 and
22.

LAT...LON 3936 9421 3922 9421 3922 9424 3924 9425
      3924 9429 3923 9431 3924 9449 3931 9450
TIME...MOT...LOC 2149Z 262DEG 18KT 3928 9443

Blair
Local storm report, May 27, 3:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             2 NNW LIBERTY           39.27N 94.43W
05/27/2021  E0.88 INCH       CLAY               MO   PUBLIC

&&

PP
Local storm report, May 27, 4:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             4 SSW KEARNEY           39.31N 94.40W
05/27/2021  E1.50 INCH       CLAY               MO   PUBLIC

            CALLER PHONED INTO OFFICE REPORTING LARGE
            HAIL WHILE DRIVING NORTH ON I-35 TOWARDS
            KEARNEY.

&&

EMK

The radar

The Pleasant Hill radar (KEAX), 69 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
May 27, 4:30 PM CST to 4:33 PM CST
Where
Leavenworth County, 1.28 mi WSW of Basehor
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -94.950

Emergency management reported 65 mph wind gust near Basehor.

Hail, Leavenworth

When
May 27, 4:37 PM CST to 4:40 PM CST
Where
Leavenworth County, 0.69 mi S of Basehor
Measured
1.75 in hail
Reported by
Public
Coordinates
39.120, -94.930

Hail, Leavenworth

When
May 27, 4:37 PM CST to 4:40 PM CST
Where
Leavenworth County, 0.54 mi W of Basehor
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -94.940

Hail, Wyandotte

When
May 27, 4:50 PM CST to 4:51 PM CST
Where
Wyandotte County, 1.75 mi ENE of Piper
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -94.840

This report came from MPing.

Hail, Leavenworth

When
May 27, 4:52 PM CST to 4:53 PM CST
Where
Leavenworth County, 1.27 mi ESE of Fairmount
Measured
1 in hail
Reported by
Public
Coordinates
39.170, -94.910

This report came from MPing.

Hail, Wyandotte

When
May 27, 4:52 PM CST to 4:54 PM CST
Where
Wyandotte County, 2.82 mi S of Wolcott
Measured
1.5 in hail
Reported by
Public
Coordinates
39.140, -94.810

Hail, Wyandotte

When
May 27, 4:56 PM CST to 4:57 PM CST
Where
Wyandotte County, 2.14 mi E of Piper
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -94.830

Flash Flood, Leavenworth

When
May 27, 5:21 PM CST to 6:21 PM CST
Where
Leavenworth County, 4.07 mi NNW of Loring to 4.3 mi SSW of Basehor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.070, -94.960

Water was over the intersection of 166th and Metro Avenue.

Flash Flood, Leavenworth

When
May 27, 5:55 PM CST to 6:55 PM CST
Where
Leavenworth County, 2.56 mi NNW of Lenape to 2.26 mi WNW of Loring
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.032, -94.975

Six cars were stalled in the intersection due to running water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960000, 959992, 959994, 959995, 959996, 959997, 959998, 959989, 959991.